Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 44, NWS Blacksburg, VA

June 22, 1997Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 1997, 3:47 PM EDT for Yadkin County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1997, 3:47 PM EDT (19:47 UTC)
Expired
Jun 22, 1997, 4:35 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:00 PM EDTThunderstorm WindMarler, NCThunderstorm winds during the afternoon hours on the 22nd knocked down numerous trees 1 mile west of Marler.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 47 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
47 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

842 
WUUS01 KRNK 221948 RRA
SVRRNK
NCC197-222035-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SUN JUN 22 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...YADKIN COUNTY
 
AT 347 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 28 MILES SOUTH SOUTHWEST OF MT AIRY OR 6 MILES
NORTHWEST OF LONE HICKORY MOVING SOUTHEAST AT 15 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 LONE HICKORY                    AROUND 400 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:13 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 22, 2:13 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN JUN 22 1997

LOW CLDS HANGING TUFF IN SE WV WITH SOME OF THE CLOUDS SPILLING INTO
MOUNTAINS OF SW VA AND EVEN A FEW E OF THE BLUE RIDGE. EXPECT THESE
CLOUDS TO DISSIPATE BY EARLY EVENING.

TRW/RW ATTM DVLPG FM NR CHO TO E LYH TO NR MTV TO WILKES COUNTY NC
MVG SLOWLY EWRD. MAY NEED TO HOLD ON TO SOME EARLY EVENING POPS IN MY
E/SERN ZONES...OTHERWISE CLEAR NIGHTS AND SUNNY DAYS THRU TUES AS
UPR RIDGE BUILDS OVER THE AREA.

BCB CLIMO:
HI SO FAR TDY:   78
ATTM:            76
PCPN TDY:         0

FIRST GUESS NMBRS:
ROA 65/88/64/90  1000
LYH 65/88/65/90  2000
DAN 68/91/68/92  2000
BLF 62/86/63/86  -000
BCB 62/86/61/87  -000

MTE

In the hours before

Special weather statement, Jun 22, 11:59 AM EDT, 3 hours 48 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SUN JUN 22 1997

...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT...

AS SUMMERTIME HEAT BUILDS AGAIN THIS AFTERNOON...WIDELY SCATTERED
THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST
WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH ONLY
MARGINAL INSTABILITY AND GENERALLY LIGHT WINDS IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE...SEVERE WEATHER IS NOT ANTICIPATED.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MTE
Special weather statement, Jun 22, 12:00 PM EDT, 3 hours 47 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-231200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT SUN JUN 22 1997

...SEVERE THUNDERSTORMS NOT EXPECTED THROUGH TONIGHT...

AS SUMMERTIME HEAT BUILDS AGAIN THIS AFTERNOON...WIDELY SCATTERED
THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS PARTS OF SOUTHEAST
WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH ONLY
MARGINAL INSTABILITY AND GENERALLY LIGHT WINDS IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE...SEVERE WEATHER IS NOT ANTICIPATED.

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

MTE

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.